From Lakewood, New Jersey, USA:
My brother-in-law has had type 1 diabetes for 24 years. He used beef/pork insulin for 23 years and never had problems with hypoglycemia. His doctor changed him to human insulin (Reg/NPH) last year. (He had eye complications.) Since then, he has had many lows and has started to develop unawareness. Ironically, his A1c is 7.1%. What is different about the human insulin? Any suggestions? His wife and children are very frightened.
We have received anecdotal reports of increases in hypos using human insulin, but, when actually scientifically researched, it isn't true. My personal experience is that human insulin has a bit shorter time of action. Are the hypos related to the timing of Regular insulin? If so, use Humalog. One hypo seems to beget another, that is, you are at increased risk to have a hypo if you've had an earlier one. Maybe it's time to think about a more intensive pattern of care: a pump?
[Editor's comment: It may be that his insulin needs adjusting. Be sure that he is monitoring frequently. Better yet, have him ask his doctor about using the The Continuous Glucose Monitoring System to establish a pattern of control. This information will then allow your brother-in-law and his diabetes team to find a better treatment plan. If he is not currently being followed by a team specializing in diabetes care, I would strongly suggest that he find one. SS]
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.